Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 90, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 3, 2003, 7:12 PM EDT for Berkeley County, South Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2003, 7:12 PM EDT (23:12 UTC)
- Expired
- Jun 3, 2003, 8:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
361
WUUS52 KCHS 032312
SVRCHS
SCC015-040015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
710 PM EDT TUE JUN 3 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 815 PM EDT
* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
SUMMERVILLE TO 5 MILES NORTHWEST OF CHARLESTON...MOVING NORTHEAST
AT 35 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
MONCKS CORNER AND PINOPOLIS...
BONNEAU AND BONNEAU BEACH...
SAINT STEPHEN AND JAMESTOWN...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.
THESE ARE DANGEROUS THUNDERSTORMS...TAKE COVER NOW THERE HAVE BEEN
REPORTS OF WIND DAMAGE ACROSS PARTS OF CHARLESTON COUNTY WITH THESE
STORMS. SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A
TORNADO. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL
SHELTER. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR AND AVOID
WINDOWS.
LAT...LON 3315 8027 3304 8016 3300 8003 3291 8000
3295 7992 3291 7992 3288 7994 3284 7992
3321 7945 3348 7990
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:38 PM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jun 3, 2:38 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME NATIONAL WEATHER SERVICE CHARLESTON SC 238 PM EDT TUE JUN 3 2003 PUBLIC... SHOWERS AND TSTMS ARE EXPECTED TO SPREAD OVER OUR FA LATER THIS AFTN AND TONIGHT. STRONG INSTABILITY HAD SPREAD UP THE SAVANNAH RIVER AT MID AFTN AND THE FIRST LINE OF CONVECTION WAS MOVING INTO THIS REGION. A SECONDARY SHORT WAVE WAS ORGANIZING OVER THE FLORIDA PANHANDLE AND THIS SHOULD KEEP CONVECTIVE RNFL GOING OVERNIGHT. WILL HAVE LIKELY POPS GOING ALL ZONES TONIGHT. ANOTHER DISTURBANCE TO RIDE NE ALONG THE COAST ON WED BRINGING GOOD CHCS OF MORE SHOWERS AND STORMS...PROBABLY MORE WIDESPREAD ALONG THE COASTAL ZONES. AFTER WED...THE ETA TRIES TO DRY US OUT BUT THE GFS INDICATES YET ANOTHER DISTURBANCE WILL TRAVEL THE WRN EDGE OF THE ATLC RIDGE ALG THE COAST. WILL GO WITH 30 POP INLAND 40 COAST ON THU...COMPROMISING THE GFS LIKELY POPS VS. THE ETA SLIGHT CHC. LATTER PERIODS WILL HAVE LITTLE CHANGE WITH AFTN/EVENING CHCS OF TSTMS SAT AND SUN...DRYING OUT AND WARMING UP MON AND TUE. MARINE...SRLY FLOW EXPECTED TO CONTINUE THROUGH THE PERIOD. FRONT WEST OF THE AREA SHOULD MAKE ITS CLOSEST APPROACH TO THE WATERS THU WHEN IT SHOULD BE JUST TO THE N. WEAK WAVES TO MOVE NE ALONG THE BNDRY THU AND FRI THEN DISSIPATE FRI NIGHT WELL N OF THE AREA. DO NOT EXPECT SMALL CRAFT ADVISORY CONDITIONS THROUGH THE PERIOD. .CHS... GA...NONE. SC...NONE. 24/18
Hazardous weather outlook, Jun 3, 10:25 AM EDT, 8 hours 47 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-031615- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1025 AM EDT TUE JUN 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS....THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND SOUTHEASTERN SOUTH CAROLINA THIS AFTERNOON. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS. REFER TO THE SEVERE WEATHER OUTLOOK FROM THE CHARLESTON NATIONAL WEATHER SERVICE OFFICE. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY AND THE OGEECHEE RIVER AT EDEN. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE AFOREMENTIONED RIVERS THROUGH THE WEEK. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. 24
In the hours before
Special weather statement, Jun 3, 5:16 PM EDT, 1 hour 56 minutes before
SCZ047-048-051-032145- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 516 PM EDT TUE JUN 3 2003 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY THROUGH 545 PM EDT... AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF LEVY...OR ABOUT 10 MILES NORTHEAST OF SAVANNAH...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LEVY...DAUFUSKIE ISLAND...PRITCHARDVILLE...PRITCHARD...MYRTLE ISLAND...BRIGHTON BEACH...BLUFFTON AND RIVERDALE THROUGH 545 PM EDT. GUSTY WINDS TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED. 24
Special weather statement, Jun 3, 5:19 PM EDT, 1 hour 53 minutes before
GAZ116-118-119-032145- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 519 PM EDT TUE JUN 3 2003 ...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY AND CHATHAM COUNTY THROUGH 545 PM EDT... AT 519 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM MEINHARD TO 7 MILES WEST OF BURROUGHS TO 7 MILES SOUTH OF SKIDAWAY ISLAND...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF SAVANNAH TO 5 MILES NORTHWEST OF RICHMOND HILL TO 17 MILES SOUTHEAST OF RICHMOND HILL...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MEINHARD...BURROUGHS...SAVANNAH...WILLIAMS...SKIDAWAY ISLAND AND RIO VISTA THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PM
Special weather statement, Jun 3, 5:41 PM EDT, 1 hour 31 minutes before
SCZ043-032215- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 541 PM EDT TUE JUN 3 2003 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY AND THE GREATER WALTERBORO AREA THROUGH 615 PM EDT... AT 541 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF HENDERSONVILLE...OR ABOUT 9 MILES SOUTHWEST OF WALTERBORO...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HENDERSONVILLE...THAYER...DRAWDY...WALTERBORO...RHODES CROSSROADS... SIDNEY...ROUND O AND HIOTTS THROUGH 615 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, Jun 3, 6:24 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
624 PM EDT TUE JUN 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM BEAUFORT SC WIND DAMAGE
06/03/03 BEAUFORT TREES DOWN IN THE CITY OF
BEAUFORT. REPORT RELAYED BY
BEAUFORT WARNING POINT.Local storm report, Jun 3, 6:36 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
636 PM EDT TUE JUN 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM SAVANNAH GA WIND DAMAGE
06/03/03 CHATHAM TREES DOWN AND SOME
FLOODING AROUND THE
SAVANNAH MALL AREA.
REPORTED BY THE PUBLIC.
TIME APPROXIMATE.Local storm report, Jun 3, 7:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
709 PM EDT TUE JUN 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 10 SW CHARLESTON SC WIND DAMAGE
06/03/03 CHARLESTON WIDESPREAD TREE AND
POWERLINE DAMAGE ACROSS
MUCH OF THE WESTERN
PORTIONS OF CHARLESTON
COUNTY. THIS INCLUDES
RAVENEL AND HOLLYWOOD.
REPORTED BY CHARLESTON
COUNTY WARNING POINT.The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 4:11 PM EDT | Special Marine Warning | CHS | 94 min | |
| Jun 3, 5:25 PM EDT | Special Marine Warning | CHS | 95 min | |
| Jun 3, 5:25 PM EDT | Special Marine Warning | CHS | 95 min | |
| Jun 3, 5:50 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 40 min |
| Jun 3, 5:51 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 54 min |
| Jun 3, 6:02 PM EDT | Tornado Warning | CHS | Colleton | 43 min |
| Jun 3, 6:43 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 62 min |
| Jun 3, 6:53 PM EDT | Special Marine Warning | CHS | 82 min | |
| Jun 3, 7:01 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 29 min |
| Jun 3, 7:48 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.